Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Trileptal 600mg Ľ SLS

Posted by emme on June 14, 2005, at 23:48:10

In reply to Re: Trileptal 600mg Ľ emme, posted by SLS on June 14, 2005, at 16:38:43

Hi Scott,

>I was thinking in terms of a few days - even with its long half-life. Being off of it a full week should be plenty of time to see if a trend establishes itself.

Iíll think about bringing that up when I see my doctor next.

> A little logic here, Emme.

Er..are you teasing, or are you angry and frustrated with me?

> This same microdose is capable of exerting a psychotropic effect as an antidepressant - why not also as a cause of other psychotropic effects that are undesirable?

Yeah, I know. Point taken. :)

>How much Lamictal are you taking? It is possible that it is causing some flattening of affect that feels like apathy and making you a bit "stupid".

150 mg right now. I dunnoÖit doesnít feel flat the way Lex or higher dose Memantine did. But if Iím flattened, I might not be aware of it b/c Iíve been on Lamictal for a long time.

> Then how about mood stabilizers?

The others really havenít panned out. Trileptal didnít really seem to help me. Topomax, lithium, Zonegran, all either didnít help or made me worse. Given my symptoms, we havenít had depakote on the radar.

>> My last two tries with Paxil made me terribly irritable or too sedated.
> Irritability is not necessarily a bad thing. If it is a startup side effect, it might pass. Irritability also emerges as a sign of improvement of depression.

I know irritability can pass. I understated things. Unfortunately this showed up as something closer to rage, with me yelling at people on the phone and throwing things (food, a bowl) down the hall at work. It was pretty disturbing.. The other time I tried it with Lamictal it made me too sedated.

> Can you describe the magnitude and scope of your response to Celexa. Did you feel you had reached remission?

Not full remission, but a definite improvement. Then after 6 weeks or so I became very depressed again and my moods were erratic.

>Stimulation is a good thing, even if it feels uncomfortable in the beginning. How long were you on 75mg before you discontinued it?

I forget how long I was on it last time. For several months I was on it with Serzone and did well. Then things changed and I wasnít able to tolerate its stimulating effects as well.

> Don't worry about pulse. People all too often discontinue TCAs simply because their heart rates increases to 100-120 bpm. This is tragic. This is an expected effect, and a sign that the drug is doing what it is supposed to do, even if only peripherally.

But how does one exercise or even do fun outdoor things like hiking or biking if your pulse is too high to begin with?

The overstimulation I had with Wellbutrin Ė and Effexor - is actually a problem. I feel pretty ill when my body is that revved and it runs me into the ground until I cannot function. Itís difficult for me to find the right amount of activation w/o going too far Ė like looking for the Holy Grail.

> Awe, poor doctor doesn't want to take the risks necessary to get the patient well. Oh, how I empathize with him - NOT. How often have you attempted suicide?

Not fair to judge her on one issue. Sheís a conscientious doctor and a good pharmacologist. I donít think sheís opposed to any class of drugs. I think she was nervous about me having tricyclics at that point b/c I have had so many suicidal thoughts (never attempted). Sheís generally open to my input and I think Iíll ask again.

> You want to play - you've got to pay. Get tough.

Ouch. That really hurt. Letís seeÖ.sedation, wired-ness, insomnia, sweating/hot flashes, weak arms and legs, incessant yawning, reduced stamina, feeling icy cold, water retention, burning hot face, postural hypotension, the list goes on. Iím tough and Iíve been playing and paying and trying to be patient. Like the rest of us, I put up with side effects as best I can if the drug is helping.

> and I would much rather have a dry mouth than anorgasmia and apathy.

If it were discrete things like dry mouth and anorgasmia that would be easier to deal with. Heck, I even *liked* the visual trails I had with Serzone. :~). Iím tired of feeling just plain ill overall on some of these drugs Ė and having my functioning compromised. We both hate cognitive effects and we agreed that apathy can trash your life.

> In my mind, the side effect profiles of tricyclics are favorable. I like nortriptyline followed by desipramine. If you don't respond to one, you might respond to the other. It happens.

Thatís good that you find them acceptable. It seems that those two are pretty well liked around here.

>> MAOIs = my dietary habits would make the diet very difficult.
> Come on, Emme. Do a little self-talk here. That is a pretty poor reason not to join the life of the living again. Life is waiting for you, Emme. Pay the price and get on with it. You will find that it is a very small one.

Ouch. That really hurt. Iím starting to feel attacked here.

I know the diet is manageable for a lot of people. Iíve thought about it and read a lot of posts and references on the diet. Because of my lifestyle and social life, navigating the diet would be a greater price for me than you realize. I feel much more grounded psychologically if I can keep at least some aspects of my lifestyle intact. As a dyed-in-the-wool vegetarian, I eat a lot of questionable ingredients. When I meet with friends for dinner or go to parties, there are lots of questionable foods. Now Iím not going to say *never ever* or *completely impossible*, but the MAOIs have been low on my list. This may seem trivial to you, but it means an awful lot to me. (Thatís why I asked my doctor about tricyclics.)
A psychopharmacologist that I had a consultation with thought that MAOIs might not be a good choice based on how I did with Selegiline, so it may be a moot point.

>> Selegiline = what appeared to me to be cycling. Much better w/o it.
>Can you describe in better detail what you experienced?

Selegiline gave me some really great, perky, good mood days and yanked me out of some slumps. It seemed really helpful. But over time I was also having periods when the stimulation it would make me too anxious, and then periods when I was very depressed. I was having a number of bad crashes, where my mood would dive right off the cliff and Iíd be in intense emotional torment for a day or two and then feel exhausted and burnt out afterwards. I was always trying to either calm down jitteriness or drag myself out of a low, or recover from a bad hell-day. A lot of that eased up when I stopped taking Selegiline.

> Prozac is a drug that makes no sense to neglect. It is different from all the other SSRIs in several ways. It is more noradrenergic and binds to certain 5-HT receptors.

I often wonder why doctors rush to the other SSRIs before trying Prozac.

> Listen, these stimulating drugs that cause complete insomnia are the ones that are going to blow a hole through your wall of treatment-resistance. Just go for it. Treat the insomnia aggressively when it appears. Then just sit back and get well.

Some sort of kick seems to be in order. The general crappy feeling is a worse problem than the insomnia. Benzos or seroquel could help some of that (in addition to insomnia). If my doctor doesnít have any more appealing ideas, I think Iíll try to reopen discussion on the tricyclics and prozac for starters. I make no promises yet on the MAOIs.

>> It's going to hit situation critical if I don't become more productive.
>How so?

Gotta find more work and get a professional life back. More of a personal life wouldnít hurt either.

>> Iím getting more impatient and less and less willing to put up with side effects. And I complain a lot. :)
> ME TOO!

I think you report, not complain. You never whine.

>It is quite a paradox. The less treatable you are the less treatment you are willing to tolerate.

I think part of being hard to treat is the difficulty tolerating meds. And the worse we tolerate meds, the more frustrated we get trying to take them. After a while, you get burned out.

>Get well.

Thanks. I hope you do too.

> Oh, about me, I decided to stay at 600mg of Trileptal and allow the cognitive stuff to pass. I was encouraged by what a doctor I spoke to yesterday had to say. The "yuckies" should dissipate entirely.

Did he say how long it typically takes for this to pass? Good luck. Hang in there.

em


 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:emme thread:511101
URL: http://www.dr-bob.org/babble/20050611/msgs/512940.html